Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Dodge City, KS

May 28, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 2:30 PM CDT for Trego County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 2:30 PM CDT (19:30 UTC)
Expired
May 28, 2018, 3:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:12 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS53 KDDC 281930
SVRDDC
KSC195-282015-
/O.NEW.KDDC.SV.W.0110.180528T1930Z-180528T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
230 PM CDT MON MAY 28 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Trego County in west central Kansas...

* Until 315 PM CDT

* At 230 PM CDT, a severe thunderstorm was located 5 miles north of
  Voda, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3913 9965 3895 10015 3913 10015
TIME...MOT...LOC 1930Z 228DEG 6KT 3913 10002 

HAIL...1.25IN
WIND...60MPH
 
$$

HOVORKA
2 follow-up statements
826 
WWUS53 KDDC 281956
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
256 PM CDT MON MAY 28 2018

KSC195-282015-
/O.CON.KDDC.SV.W.0110.000000T0000Z-180528T2015Z/
Trego KS-
256 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN TREGO COUNTY...

At 256 PM CDT, a severe thunderstorm was located 4 miles west of 
Voda, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and up to half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3913 9985 3904 9990 3895 10015 3913 10015
TIME...MOT...LOC 1956Z 228DEG 6KT 3916 9998 

HAIL...1.25IN
WIND...60MPH
 
$$

HOVORKA
917 
WWUS53 KDDC 282007
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
307 PM CDT MON MAY 28 2018

KSC195-282017-
/O.EXP.KDDC.SV.W.0110.000000T0000Z-180528T2015Z/
Trego KS-
307 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY WILL
EXPIRE AT 315 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3913 9985 3904 9990 3895 10015 3913 10015
TIME...MOT...LOC 2007Z 228DEG 6KT 3917 9996 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:00 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 28, 12:00 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 PM CDT Mon May 28 2018

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Mon May 28 2018

Scattered high based showers and a few thunderstorms have
continued to bubble over southwest Kansas early this morning. The
area appears to be in a region of high level divergence in advance
of a jet streak moving rapidly through eastern New Mexico. There
also is a region of convergence evident at H7 in southwest Kansas.
The area of showers likely will weaken as the region of upper
level divergence becomes more diffuse as it propagates northeast.

A vigorous upper level trough rotating around the gyre centered
near the Nevada/Utah border will propagate from western Arizona to
eastern Colorado by 00Z. Surface low pressure will deepen in
eastern Colorado with the approach of the upper level trough, and
strong south to southeast winds will continue across southwest
Kansas. A persistent cluster of thunderstorms in Nebraska is
likely to continue to move northeast and weaken later this morning
as the low level jet decays, but an outflow boundary likely will
persist from eastern Colorado across northwest Kansas and will
provide a focus for thunderstorm development this afternoon.
Thunderstorms also are likely to initiate along the dryline near
the Colorado border by late afternoon. Dewpoints in the low to mid
60s and abundant insolation will result in a very unstable
atmosphere this afternoon with CAPE values in excess of 3000 J/KG.
Shear in the 0-6km layer is not terribly impressive initially,
but considerable low level shear will develop this evening with
the onset of the low level jet. There likely will be sufficient
shear to support a few rotating updrafts if thunderstorms can
remain discrete. Model soundings do not have much shear in the H5
to H3 layer, so thunderstorms may become outflow dominant fairly
quickly with a high wind and heavy rainfall threat in addition to
hail given the persistently cold temperatures at the top of the
EML. Any small window of opportunity for tornadogenesis will be
dependent on interaction of the low level jet with discrete cells.

A cluster of thunderstorms likely will propagate eastward into
central Kansas before weakening late this evening. Locally heavy
rainfall is possible this afternoon and evening, but the
antecedent drought conditions and low pond levels will reduce the
potential for excessive runoff.

Temperatures today will be anomalously warm again with highs in
the lower 90s in most areas. Lows tonight will be affected by
thunderstorm outflow but generally will be in the lower 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 359 AM CDT Mon May 28 2018

The upper level cyclone near the Nevada/Utah border will lift out
to eastern Wyoming by Tuesday morning, and the upper level cold
pool will approach western Kansas. It is uncertain how the
thunderstorm evolution will occur later tonight and Tuesday. A
high level jetlet likely will develop over Nebraska with the first
upper level trough, and northwest Kansas will be in the entrance
region of this jet streak. Upward vertical motion will increase
late tonight, and thunderstorms may develop late tonight and
Tuesday morning in northwest Kansas. The area of thunderstorms
will feed on southeast flow around a thermal low in the Texas
Panhandle and may gradually develop to the south and southeast
into the inflow. Temperatures Tuesday will vary widely dependent
on cloud cover and thunderstorm outflow. An outflow boundary from
afternoon and evening thunderstorms likely will move into northern
Oklahoma tonight but likely will retreat as a warm front during
the day Tuesday. Highs may be in the 70s in the rain cooled air
while temperatures likely will rise into the lower 90s in south
central Kansas. A very favorable shear profile may develop Tuesday
afternoon near the retreating outflow boundary, but confidence is
low on exactly where this boundary will be during maximum
heating. The potential for supercells will be enhanced near the
boundary with the potential for all types of severe weather.

An outflow boundary will become established across northern
Oklahoma Wednesday, and most of Kansas will be quiet. A few
thunderstorms may develop in upslope flow in eastern Colorado and
propagate into western Kansas by evening. Other thunderstorms are
likely to develop during the night as the low level jet enhances
lift over the old outflow boundary in south central and southeast
Kansas.

Another upper level trough will dig into the western United
States Thursday and lift out into the northern Plains Friday.
Subtropical high pressure will strengthen from Mexico into the
Southern Plains Thursday and Friday, and a plume of very warm mid
level air will spread back into southwest Kansas Thursday night
and Friday. There may be an opportunity for scattered
thunderstorms again Thursday as a minor upper level trough ripples
along the mid level baroclinic zone. Friday is likely to be hot
and dry with temperatures above 100 degrees in central and
southwest Kansas, especially in the Red Hills.

A cold front will move through western Kansas Saturday with more
seasonal temperatures Saturday and Sunday. The heat will return
Monday with more 100 degree weather the first part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 28 2018

VFR conditions are expected through much of the TAF pd. Locally reduced
cigs/vis will be possible in association with +TSRA moving across the
terminals from west to east starting this afternoon through the evening.
SVR hail and wind is also possible with the line. Storms will exit
the entire region late tonight. Otherwise, SE/S winds 15-30 kt today
through end of TAF pd.

&&

.FIRE WEATHER...
Issued at 359 AM CDT Mon May 28 2018

Strong south to southeast flow will prevail throughout western
Kansas today as an area of low pressure deepens in southeast
Colorado. Relative humidities may briefly fall to near 20 percent
along the Colorado border before the dryline retreats this
evening. With greenup that has occurred recently, the potential
for extreme fire behavior is low; however, there may be enough old
vegetation to support fire spread in pastures and CRP ground.

Temperatures near or above 100 degrees and relative humidities
near 15 percent can be expected on Friday in southwest and south
central Kansas. Strong southwest winds will favor active fire
behavior.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  65  88  62 /  20  50  30  40
GCK  93  63  86  60 /  50  50  30  20
EHA  94  60  89  59 /  30  20  10   0
LBL  95  64  90  61 /  60  50  10  10
HYS  92  65  84  60 /  20  50  50  60
P28  93  69  91  65 /  10  30  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Sugden
FIRE WEATHER...Ruthi
Hazardous weather outlook, May 28, 5:19 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
519 AM CDT Mon May 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop along a surface trough near the
Colorado border and near an old outflow boundary in northwest
Kansas this afternoon. Hail up to the size of ping-pong balls and
damaging wind gusts may accompany the more intense thunderstorms.
Although the threat of tornadoes is not high, a tornado is
possible with any discrete supercell especially around sunset
when the low level jet develops.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely to develop again Tuesday as an
upper level cold pool approaches western Kansas. Thunderstorms may
be ongoing Tuesday morning in northwest Kansas and will develop
southeast with time. Hail up to the size of ping-pong balls and
heavy rain can be expected with the more intense thunderstorms,
especially near a retreating outflow boundary in south central
Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and
Thursday, but the probability of severe weather is low. Hot
weather will develop Friday with highs near 100 degrees especially
in the Red Hills. Active fire behavior can be expected.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM in Trego and Ness
Counties and near the Colorado border. Spotter activation may be
required farther east during the afternoon and evening as a line
of thunderstorms moves to near Highway 283 by 9 PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningDDCTrego42 min
May 28, 3:36 PM CDTFlash Flood WarningDDCTrego3 hr
May 28, 3:47 PM CDTSevere Thunderstorm WarningDDCTrego58 min
May 28, 4:23 PM CDTSpecial Weather StatementDDCGrant, Morton52 min
May 28, 4:23 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego23 min
May 28, 4:38 PM CDTSpecial Weather StatementDDCFinney52 min
May 28, 4:40 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 4:49 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott18 min
May 28, 4:57 PM CDTSpecial Weather StatementDDCMorton48 min
May 28, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton43 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton54 min
May 28, 5:07 PM CDTSpecial Weather StatementDDCTrego53 min
May 28, 5:18 PM CDTSevere Thunderstorm WarningDDCTrego36 min
May 28, 5:20 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny, Stanton, Stevens63 min
May 28, 5:29 PM CDTSpecial Weather StatementDDCEllis61 min
May 28, 5:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton67 min
May 28, 5:51 PM CDTSevere Thunderstorm WarningDDCLane, Scott39 min
May 28, 5:55 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 6:06 PM CDTSevere Thunderstorm WarningDDCTrego17 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
May 28, 6:09 PM CDTSpecial Weather StatementDDCMorton66 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningDDCMorton63 min
May 28, 6:20 PM CDTFlash Flood WarningDDCTrego6 hr
May 28, 6:22 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny53 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 28, 6:31 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens59 min
May 28, 6:42 PM CDTSevere Thunderstorm WarningDDCStanton27 min
May 28, 6:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 6:45 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny60 min
May 28, 6:54 PM CDTTornado WarningDDCFinney, Grant, Haskell, Kearny36 min
May 28, 6:55 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.